Virginia, 2024Hail and Damaging Winds in Virginia, August 29, 2024
August 29, 2024 · NWS LWX · 34 events in 10 counties and zones
Numerous thunderstorms developed ahead of a cold front. Several of the storms became severe, producing both considerable wind damage and giant hail in some cases.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $553,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed ahead of a cold front. Several of the storms became severe, producing both considerable wind damage and giant hail in some cases.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 29, 2:32 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 29, 2:32 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Thu Aug 29 2024
.SYNOPSIS...
A backdoor cold front will move southward through the area
today, before settling to our south tomorrow. The boundary will
lift northward as a warm front on Saturday, before the next cold
front approaches from the northwest on Sunday. High pressure
will build toward the area from the west early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A backdoor cold front is in the process of settling southward
through the area this afternoon. Winds have turned easterly to
the north of the front. This has allowed a more stable airmass
to build into northeast Maryland, but elsewhere conditions
remain hot and humid. Upslope easterly flow intersecting the
terrain, combined with strong daytime heating and resultant
terrain circulations have caused storms to develop along the
spine of the Alleghenies. A developing cumulus field is also
present further east across northern and central Virginia. At
the current moment, the storms over the Alleghenies are locked
to the terrain, but over time these storms are expected to
develop conglomerate cold pools and begin to slowly propagate
eastward. These storms will reach the Shenandoah Valley over the
next couple of hours before spreading east of the Blue Ridge
later this evening. More isolated development will be possible
to the east of the Blue Ridge this afternoon.
Model soundings/SPC mesoanalysis shows an environment
characterized by around 2000-2500 J/kg MLCAPE, and around
800-1100 DCAPE (increasing with southward extent) within the
pre-convective environment. Low-level lapse rates are also
rather steep at around 8.5 C/km. As a result, localized
downbursts may be possible with any stronger individual cells.
Some stronger gusts may also briefly be possible as storms
organize and move eastward. Any organization will likely be
short-lived before storms become outflow dominant, given
relatively weak effective bulk shear values (around 15-20
knots). SPC currently has much of the forecast area within
Marginal/Slight Risks for severe thunderstorms, primarily driven
by potential for damaging winds.
Flash flooding may also become a potential issue later this
evening. Given the ample instability (over 2000 MLCAPE) and high
precipitable water values (around 1.8-2 inches), storms should
be capable of producing very heavy rainfall. We also have weak
easterly flow in place at low-levels, becoming relatively weak
out of the west aloft. This is leading to LCL-EL mean wind
values less than 10 knots, which will lead to relatively slow
storm motions (not accounting for effects due to cold pool
driven propagation). However, ample DCAPE is also in place,
which could lead to decent cold pool production, and speed up
storm motions a bit toward the east. Outflow boundary collisions
may also be possible as storms get going further east, which
would temporarily slow the motion of eastward moving storms
where those collisions occur. As a result, there is a broad area
to the west of the I-95 corridor/east of the Alleghenies where
localized instances of flash flooding may be possible later this
afternoon into this evening. This threat doesn't appear to
focused in any one particular area, but will likely occur on a
more localized basis as a result of chaotic outflow boundary
interactions. A Flood Watch for flash flooding is in effect for
those locations through midnight.
Storms should gradually weaken this evening as they progress to
the east of the Blue Ridge. Showers may linger into the
overnight as low clouds and a more marine influenced environment
moves in from the east.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The aforementioned backdoor cold front will settle to our south
tomorrow. The day will start out rather dreary, with low clouds
and potentially even some areas of drizzle. A few breaks in the
cloud cover may try to develop during the afternoon, especially
to the west of the Blue Ridge, as well as across central
Virginia. As a result, these areas will warm up the most, and
will also have the greatest chance for a thunderstorm to pop up
during the afternoon hours. High temperatures will range from
the 70s across northeast and north-central Maryland, to the mid
to upper 80s across central Virginia and the central Shenandoah
Valley.
The frontal boundary will lift northward through the area on
Saturday as a warm front. Much further north, a deep upper
trough and associated surface low will track across northern
Ontario. Mid-level height falls and some weak differential
cyclonic vorticity advection driven ascent will begin to
overspread areas to the west of the Blue Ridge Saturday
afternoon. This large scale forcing for ascent along with strong
daytime heating within a very humid airmass (dewpoints in the
low-mid 70s) will lead to the development of thunderstorms to
the west of the Blue Ridge Saturday afternoon. Flow aloft will
be weak, but ample instability (around 2000-3000 J/kg MLCAPE)
will be present. As a result, some storms could be capable of
producing some localized damaging wind gusts. SPC currently has
much of the area in a Marginal Risk for severe thunderstorms.
Thunderstorms should gradually weaken Saturday evening as they
spread to the east of the Blue Ridge. High temperatures on
Saturday are expected to be in the upper 80 to near 90 for most.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The aforementioned frontal boundary will push to our south
throughout the day Sunday, which will spark more showers and storms.
Best chances will be in central VA through southern MD, but will
depend where the front slows down and ultimately stalls. A secondary
front will push through later in the day into the evening, ushering
in much cooler and drier air as we head into the work week. Highs
will be near average in the middle 80s on Sunday.
Strong high pressure is expected to build into the region Monday
through Wednesday. Drier and cooler air is expected across the
region during the time. Temperatures will top out near 80 for most
on Monday, while Tuesday and Wednesday could be even cooler with
highs only in the middle to upper 70s. Low temperatures by the
middle of next week could drop into the upper 40s to lower 50s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected at the terminals this
afternoon, but thunderstorms will move in from the west late
this afternoon into this evening. These thunderstorms will reach
MRB and CHO first, before progressing eastward toward IAD, DCA,
and BWI. As a backdoor cold front settles to our south tonight
ceilings will lower, leading to MVFR and then eventually IFR
conditions at all terminals. Some drizzle may also be possible
tonight. Some improvement back to MVFR or IFR may be possible
during the day tomorrow. Ceilings will likely drop back down to
IFR tomorrow night, before improving back to VFR during the day
Saturday.
On Sunday, thunderstorms are possible during the afternoon which
could briefly cause issues at the terminals, mainly for CHO.
After that, VFR conditions are expected from Sunday night through at
least mid-week as high pressure builds in. Winds will be light and
variable throughout this time.
&&
.MARINE...
SCAs are in effect over most of the waters this evening into
tonight within easterly flow. SMWs may also potentially be
needed this evening as storms approach the waters (Upper Tidal
Potomac especially) from the west. Winds may near low- end SCA
levels in easterly flow tomorrow as well. Sub- SCA level
southerly flow is expected on Saturday.
Gusty winds possible Sunday with any lingering storms along the
departing cold front. SMWs may be necessary during the
afternoon/early evening hours Sunday.
As a secondary cold front pushes through Sunday night, a surge of
winds is likely behind that, which could approach SCA criteria into
Monday. Beyond that, winds turn light through at least mid-week with
high pressure building into the region.
&&
.TIDES/COASTAL FLOODING...
Winds will become easterly today. Tidal anomalies likely remain
elevated enough to result in Action stages along vulnerable
shoreline around the times of high tide through Friday.
Depending on the strength of onshore flow later this week, there
may be a chance at minor flooding, especially along typically
more vulnerable shoreline.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory from 6 PM to 11 PM EDT this evening for
Mdz001.
VA...Flood Watch until midnight EDT tonight for VAZ025>031-036>040-
050-051-055-056-501>508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ052-053.
MARINE...Small Craft Advisory from 6 PM to 11 PM EDT this evening for
ANZ530>533-537>541.
Small Craft Advisory from 6 PM this evening to 6 AM EDT Friday
for ANZ534-543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...CJL
AVIATION...CJL/KJP
MARINE...CJL/KJP
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Aug 29, 10:15 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1115 AM EDT Thu Aug 29 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1115 AM EDT Thu Aug 29 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for Prince William, Stafford, and
Spotsylvania Counties this afternoon through this evening. Heavy
rain from thunderstorms may lead to flash flooding of small
streams and creeks as well as urban areas.
Thunderstorms may also be capable of producing damaging wind
gusts this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon or evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1115 AM EDT Thu Aug 29 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for northern and central Virginia as
well as portions of the eastern Panhandle of West Virginia this
afternoon through this evening. Heavy rain from thunderstorms may
lead to flash flooding of small streams and creeks as well as
urban areas.
Thunderstorms may also produce damaging wind gusts this afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon or evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-301000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1115 AM EDT Thu Aug 29 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms may be capable of producing isolated instances of
damaging winds and flash flooding this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon or evening.
Thunderstorm Wind, Highland
- When
- August 29, 2:37 PM EST
- Where
- Highland County, 2.42 mi N of Mc Dowell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.365, -79.476
Trees blew down along Church Hill Road, Seldom Seen Road, and VA-654 Doe Hill Road.
Hail, Fairfax
- When
- August 29, 3:37 PM EST
- Where
- Fairfax County, 0.4 mi W of Herndon
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.969, -77.387
Quarter size hail was reported in Herndon.
Thunderstorm Wind, Loudoun
- When
- August 29, 3:41 PM EST
- Where
- Loudoun County, 1.44 mi NW of Broad Run Farms
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 39.045, -77.388
Trees blew down in the Cascades area, including one in a yard near Countryside.
Hail, Loudoun
- When
- August 29, 3:46 PM EST
- Where
- Loudoun County, 1.82 mi NE of Sterling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.022, -77.410
Quarter size hail was reported near the intersection of Maries Road and VA-1794 Cascades Parkway.
Hail, Loudoun
- When
- August 29, 3:46 PM EST
- Where
- Loudoun County, 1.28 mi WSW of Broad Run Farms
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -77.390
Quarter size hail was reported in the 100 block of Cardinal Glen Circle.
Hail, Loudoun
- When
- August 29, 3:48 PM EST
- Where
- Loudoun County, 2.06 mi W of Broad Run Farms
- Measured
- 2.5 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 39.031, -77.408
Hail of 2.50 inches in diameter was reported on Ridgetop Circle in Sterling. Numerous vehicles had their windshields broken.
Hail, Loudoun
- When
- August 29, 3:51 PM EST
- Where
- Loudoun County, 1.45 mi NW of Broad Run Farms
- Measured
- 2.3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.046, -77.387
There were numerous reports showing hail up to 2.30 inches in diameter measured in the Cascades area, including on Terrie Drive in Sterling.
Hail, Loudoun
- When
- August 29, 3:54 PM EST
- Where
- Loudoun County, 1.44 mi NW of Broad Run Farms
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.045, -77.388
Quarter size hail was reported near Cascades area of Sterling.
Hail, Loudoun
- When
- August 29, 3:55 PM EST
- Where
- Loudoun County, 2.06 mi W of Broad Run Farms
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -77.408
There were multiple reports of golf ball size hail near Sterling Park.
Hail, Loudoun
- When
- August 29, 3:56 PM EST
- Where
- Loudoun County, 2.5 mi NW of Broad Run Farms
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.051, -77.408
Ping pong ball size hail was reported near the intersection of VA-1582 Algonkian Parkway and VA-1570 Countryside Boulevard.
Thunderstorm Wind, Rockingham
- When
- August 29, 4:00 PM EST
- Where
- Rockingham County, 2.95 mi WSW of Sparkling Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.537, -78.982
Multiple trees blew down on Peake Mountain Road in Singers Glen.
Thunderstorm Wind, Rockingham
- When
- August 29, 4:10 PM EST
- Where
- Rockingham County, 1.13 mi N of Green Mt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.536, -78.879
Trees blew down on VA-721 Green Hill Road near VA-42 Harpine Highway.
Thunderstorm Wind, Rockingham
- When
- August 29, 4:19 PM EST
- Where
- Rockingham County, 1.56 mi W of Green Mt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.519, -78.909
Multiple trees blew down in Singers Glen off of Greenmount Road.
Thunderstorm Wind, Rockingham
- When
- August 29, 4:38 PM EST
- Where
- Rockingham County, 0.81 mi E of Cherry Grove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.581, -78.855
Numerous trees blew down across the northern part of Rockingham County.
Thunderstorm Wind, Fauquier
- When
- August 29, 4:42 PM EST
- Where
- Fauquier County, 4.7 mi NE of Rectortown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.972, -77.793
Trees blew down on Hatchers Mill Road near US-50 John S. Mosby Highway.
Thunderstorm Wind, Spotsylvania
- When
- August 29, 4:46 PM EST
- Where
- Spotsylvania County, 0.31 mi S of Brakenberg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.146, -77.719
There were several reports of trees blown down around Brokenburg, closing a couple of roads. A tree blew down in the 7800 block of Next to Never Lane. Two trees blew down near the intersection of Massey Road and Walnut Farm Lane.
Thunderstorm Wind, Spotsylvania
- When
- August 29, 5:23 PM EST
- Where
- Spotsylvania County, 2.19 mi NNE of Chancellorsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -77.618
Trees blew down in the 8100 block of 12th Corps Drive.
Thunderstorm Wind, Spotsylvania
- When
- August 29, 5:25 PM EST
- Where
- Spotsylvania County, 1.83 mi NNW of Chancellorsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.323, -77.647
Several trees blew down north of Chancellorsville. Trees blew down in the 13800 block of U S Frd Road, in the 9300 block of VA-610 Elys Ford Road, and near the intersection of VA-618 River Road and VA-3 Plank Road.
Thunderstorm Wind, Prince William
- When
- August 29, 5:32 PM EST
- Where
- Prince William County, 1.59 mi SSW of Haymarket
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 38.798, -77.636
About a half dozen trees blew down in the Buckland Mills area.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:40 PM EST
- Where
- Fauquier County, 0.93 mi W of Warrenton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.718, -77.797
Dozens of trees, tree limbs, and power lines blew down across east-central Fauquier County blocking numerous roads east of Warrenton. Several outbuildings also suffered damage.
Thunderstorm Wind, Stafford
- When
- August 29, 5:41 PM EST
- Where
- Stafford County, 3.39 mi N of Storch
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.469, -77.618
Trees and power poles blew down blocking VA-615 Cropp Road.
Hail, Stafford
- When
- August 29, 5:43 PM EST
- Where
- Stafford County, 1.2 mi E of Holly Corner
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.372, -77.548
Half dollar size hail was reported near the intersection of VA-655 Holly Corner Road and Country Manor Drive.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:46 PM EST
- Where
- Fauquier County, 1.5 mi N of Somerville Hartwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.502, -77.621
Dozens of trees and power lines blew down blocking VA-752 Sillamon Road.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:46 PM EST
- Where
- Fauquier County, 1.18 mi S of Somerville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.503, -77.601
Dozens of trees and power lines blew down on Elk Ridge Road, Beaver Dam Road, and VA-616 Bristersburg Road. One vehicle was crushed by a downed tree on Beaver Dam Road.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:50 PM EST
- Where
- Fauquier County, 0.83 mi S of Somerville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.508, -77.599
Roof, siding, shingle, and outbuilding damage was reported due to significant thunderstorm wind gusts in the 2200 block of Beaver Dam Road.
Thunderstorm Wind, Orange
- When
- August 29, 5:50 PM EST
- Where
- Orange County, 0.72 mi WNW of Rhoadesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.273, -77.933
Multiple trees and wires blew down on Lafayette Drive near Black Walnut Road.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:52 PM EST
- Where
- Fauquier County, 0.73 mi SSW of Cromwell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.520, -77.575
Several large trees and power lines blew down along VA-846 Beaver Lodge Road.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:52 PM EST
- Where
- Fauquier County, 0.51 mi NNE of Somerville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.526, -77.595
Numerous trees blew down along Towles Road, and along nearby VA-610 Aquia Road.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:55 PM EST
- Where
- Fauquier County, 0.54 mi WNW of Somerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 38.522, -77.610
Multiple trees blew down across Somerville.
Thunderstorm Wind, Nelson
- When
- August 29, 5:55 PM EST
- Where
- Nelson County, 1.36 mi NW of Stage Bridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.846, -78.795
Trees blew down near the intersection of VA-617 Rockfish River Road and US-29 Thomas Nelson Highway.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:59 PM EST
- Where
- Fauquier County, 0.76 mi N of Cromwell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.541, -77.570
Numerous trees blew down north of Somerville.
Thunderstorm Wind, Fauquier
- When
- August 29, 5:59 PM EST
- Where
- Fauquier County, 0.14 mi NNW of Calverton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.632, -77.671
Numerous trees blew down near Calverton.
Thunderstorm Wind, Nelson
- When
- August 29, 6:07 PM EST
- Where
- Nelson County, 3.01 mi SW of Nellysford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.852, -78.922
A couple of trees blew down near Brent's Gap on VA-151 Patrick Henry Highway.
Thunderstorm Wind, Nelson
- When
- August 29, 6:07 PM EST
- Where
- Nelson County, 1.17 mi WSW of Stage Bridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.826, -78.801
A couple of trees blew down near Stagebridge Road and Wheelers Cove Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, August 29, 2024$141,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Maryland, August 29, 2024$156,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Georgia, August 29, 2024$68,000 · 1.25 in hail · 20 events
- Damaging Winds in Iowa, August 29, 2024$118,000 · 60 kt wind · 7 events
- Tornadoes and Hail in Minnesota, August 29, 2024EF1 · 34 events
- Flash Flooding and Damaging Winds in Minnesota, August 29, 2024$85,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, August 29, 2024$22,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, August 29, 2024$15,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Pennsylvania, August 29, 2024$16,000 · 1 in hail · 7 events
- Heat in Mississippi, August 29, 202416 events
- Tornadoes and Damaging Winds in Wisconsin, August 29, 2024EF0 · 13 events
- Flash Flood and Flood in Minnesota, August 29, 2024$5,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207689, 1207690, 1207691, 1207693, 1207694, 1207695, 1207696, 1207697, 1207698, 1207699, 1207700, 1207701, 1207702, 1207703, 1207704, 1207705, 1207706, 1207707, 1207708, 1207709, 1207714, 1207715, 1207716, 1207717, 1207718, 1207719, 1207720, 1207721, 1207722, 1207723, 1207724, 1207725, 1207726, 1207727.